What is Caffeine Intoxication or Caffeine Overdose?

The amount of caffeine recommended daily is around 400 to 500 mg per day for healthy individuals that is. Caffeine Intoxication or Caffeine Overdose is a condition which occurs when a person exceeds or consumes caffeine more than this amount. Caffeine is a stimulant which is present in different drinks, foods and other products. Caffeine is popularly used for keeping a person alert and awake. Some of the most popular beverages such as coffee, soda and tea contain significant amounts of caffeine. However, the safe amount of caffeine depends on individual to individual and depends on a person's weight, age and general health. In severe cases, a Caffeine Intoxication or Caffeine Overdose can be fatal; however, most of the times, people experience only unpleasant symptoms of caffeine overdose, which resolve after the caffeine is excreted from the body.

What are the Causes of Caffeine Intoxication or Caffeine Overdose?

A Caffeine Intoxication or Caffeine Overdose occurs when a person consumes more than the normal amount or excessive amount of caffeine via foods, drinks, medications or other products. However, there are some individuals who can consume well above the daily recommended amount of caffeine everyday without any problems. But then also, this habit is not recommended as excessive caffeine consumption leading to Caffeine Intoxication or Caffeine Overdose can cause major health problems, such as irregular heartbeat and seizures.

A person who rarely consumes caffeine will be sensitive to caffeine. These types of individuals should avoid consuming too much caffeine at a time, as their body is extra sensitive to caffeine. People who regularly consume large amounts of caffeine should stop their caffeine intake if they are experiencing any unpleasant symptoms of Caffeine Intoxication or Caffeine Overdose.

What are the Causes of Caffeine Intoxication or Caffeine Overdose?

What are the Symptoms of Caffeine Overdose or Intoxication?

Caffeine Intoxication or Caffeine Overdose consists of various types of symptoms. There are some symptoms of Caffeine Intoxication or Caffeine Overdose which may not be immediately noticeable and may not be serious.

Mild symptoms of Caffeine Overdose/ Caffeine Intoxication consist of: Diarrhea, dizziness, increased thirst, headache, insomnia, irritability and fever.

Severe Symptoms of Caffeine Intoxication or Caffeine Overdose which need immediate medical attention include: vomiting, difficulty breathing, confusion, hallucinations, chest pain, fast/irregular heartbeat, convulsions and uncontrollable muscle movements.

Can Babies Also Suffer from Caffeine Intoxication or Caffeine Overdose?

Caffeine overdose can occur in babies also when they breastfeed on milk containing excessive amounts of caffeine.

What are the Symptoms of Caffeine Intoxication or Caffeine Overdose Seen in Babies?

Mild Symptoms of Caffeine Intoxication or Caffeine Overdose in babies includes nausea and continuous tensing and relaxing of muscles.

Severe Symptoms of Caffeine Overdose in Babies include fast breathing, vomiting and shock.

How is Caffeine Intoxication or Caffeine Overdose Diagnosed?

Diagnosis of Caffeine Intoxication or Caffeine Overdose is made through medical history and physical exam of the patient. The patient is asked questions regarding the various caffeinated items consumed prior to experiencing symptoms. Patient's heartbeat, breathing rate and blood pressure are monitored. The temperature of the patient is checked. Urine tests and blood tests may be done to identify the level of caffeine present in the patient's system.

What is the Treatment for Caffeine Intoxication or Caffeine Overdose?

Treatment of Caffeine Intoxication or Caffeine Overdose is aimed at removing or eliminating the caffeine from the body while managing the patient's symptoms of Caffeine Overdose. Patient may be given activated charcoal, which is a common remedy for drug overdose and helps in preventing the caffeine from entering the gastrointestinal tract. If the caffeine has already entered into the gastrointestinal tract, then the patient is given a laxative or in some cases a gastric lavage. In gastric lavage, a tube is used to wash out the stomach contents. The method which works the fastest to remove the caffeine from the body will be chosen. During this time, patient's heart rate will be monitored using an EKG. Patient may also be given breathing support if necessary.

Are There any Home Remedies or Home Treatment for Caffeine Intoxication or Caffeine Overdose?

If the symptoms of Caffeine Intoxication or Caffeine Overdose are mild, then treatment can be done at home itself. The patient can wait for some time till caffeine passes through the body on its own. Home treatment for Caffeine Intoxication or Caffeine Overdose can also be done which includes drinking lot of water, light exercises and consuming foods that are high in magnesium or potassium, such as dark leafy vegetables or bananas.

When to Seek Treatment for Caffeine Intoxication or Caffeine Overdose?

In case if you are suffering from Caffeine Intoxication or Caffeine Overdose and are not sure if you need treatment or not, then it is best to call Poison Control and explain your symptoms. If the symptoms are severe then you will be advised to go to the local hospital for treatment.

How to Prevent Caffeine Intoxication or Caffeine Overdose?

Avoiding excessive consumption of caffeine is the best way to prevent Caffeine Intoxication or Caffeine Overdose. It is better not to exceed 300 mg of caffeine per day to prevent Caffeine Overdose/Caffeine Intoxication and consume even lesser than that if you are sensitive to caffeine.

What is the Prognosis of Caffeine Intoxication or Caffeine Overdose?

Mild caffeine overdose is not a serious problem can be treated with no long-term health issues. But severe caffeine overdose can be deadly, especially in young adults, children, infants and toddlers. Caffeine Intoxication or Caffeine Overdose can be dangerous in people with pre-existing health conditions and worsens these conditions, such as anxiety. In severe caffeine overdose where the treatment is delayed, patient may suffer from irreversible health issues and even death.

Written, Edited or Reviewed By:

, MD, FFARCSI

Last Modified On: August 2, 2017

Pain Assist Inc.

Pramod Kerkar
  Note: Information provided is not a substitute for physician, hospital or any form of medical care. Examination and Investigation is necessary for correct diagnosis.

Popular Video

Save

Symptom Checker

Hair Care

Irritable Bowel Syndrome

Weight Loss

Acne Health

Slideshow:  Home Remedies, Exercises, Diet and Nutrition

Find Pain Physician

Subscribe to Free ePainAssist Newsletters

By clicking Submit, I agree to the ePainAssist Terms & Conditions & Privacy Policy and understand that I may opt out of ePainAssist subscriptions at any time.

Copyright © 2017 ePainAssist, All rights reserved.

DMCA.com Protection Status